Blog & News 

Recall Issued Regarding Mislabeled Medication Packaging
Dronabinol Capsules and Ziprasidone Hydrochloride Capsules in Question

The Harvard Drug Group issued a recall of a single lot of Dronabinol Capsules USP, 2.5 mg and Ziprasidone Hydrochloride Capsules, 20 mg, due to a report that some unit dose cartons labeled as Ziprasidone Hydrochloride Capsules, contained blister packages labeled as and containing Dronabinol Capsules.

All of Lot T04769, Dronabinol Capsules USP, 2.5 mg, which may be in outer cartons that read Dronabinol Capsules USP, 2.5 mg or Ziprasidone Hydrochloride Capsules, 20 mg are subject to the recall.

Products were distributed Nationwide to Wholesalers starting April 5, 2023. The Harvard Drug Group advised that, “Wholesalers, Distributors and Retailers that have the affected product which is being recalled should stop distribution of the product and consumers should stop using this affected product, return it to the place of purchase, and contact their physician or healthcare provider.”

Dronabinol is used for nausea and vomiting caused by chemotherapy, after other drug treatments fail to be effective. It can be used also to counter appetite and weight loss in patients with HIV infection.

Ziprasidone, a psychotropic, is also known as an atypical antipsychotic. It can be used to treat schizophrenia and acute manic or mixed episodes associated with bipolar disorder.

In its risk statement, The Harvard Drug Group warned of potential serious adverse events should a patient mistakenly take the mispackaged medication and noted that, “Elderly patients or those taking other medications that affect mental function may be particularly at risk for these reactions.”

Patients who mistakenly take Dronabinol Capsules USP, 2.5 mg instead of Ziprasidone Hydrochloride, 20 mg capsules, can experience serious adverse events including: missing doses of the correct medication they were prescribed; exacerbation of underlying health issues such as bipolar disorder, schizophrenia, agitation, aggression, or delirium; mental illness instability with possible consequences of self-harm or harm to others which could result in medical or psychiatric hospitalization; mental and cognitive effects that result in impairment of mental and/or physical abilities; worsening of symptoms in patients with mental illness disorders and limitation of patients’ abilities to safely complete hazardous activities.

UPCOMING EVENTS